Winter Weather, Castro
- When
- January 26, 9:00 AM CST to 3:00 PM CST
- Where
- Castro forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A strong cold front and compact upper level storm system joined forces to bring a brief bout of wintry weather in late January. The initial cold front moved through the region on the evening of the 25th, complete with gusty easterly winds and temperatures tumbling from the upper 40s and 50s into the lower to middle 20s by early the next morning.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong cold front and compact upper level storm system joined forces to bring a brief bout of wintry weather in late January. The initial cold front moved through the region on the evening of the 25th, complete with gusty easterly winds and temperatures tumbling from the upper 40s and 50s into the lower to middle 20s by early the next morning. Clouds gradually filled in behind the front and light precipitation developed early on the 26th. Farther south, where moisture and lift were shallower, areas of light freezing drizzle affected much of the South Plains. The freezing drizzle switched to snow in spots, as stronger lift from the approaching system spread over the region. One intense band of snow formed over the central South Plains, just north of Lubbock, and advanced northeastward across Floydada, Flomot, Memphis, and Childress during the afternoon. Where the snow band lingered longest, many locations recorded one to three inches of snow, while Estelline measured 4.3 inches. The snow quickly diminished from west-to-east through the late afternoon and early evening hours, finishing with another brief bout of freezing drizzle in spots.
Snowfall totals from NWS cooperative weather observers and public reports are listed below:
4.3 inches at Estelline (Hall County),|3.5 inches at Turkey (Hall County),|2.0 inches at Childress (Childress County),|2.0 inches at Flomot (Motley County),|2.0 inches at Floydada (Floyd County),|1.5 inches at Quitaque (Briscoe County),|1.5 inches at Friona (Parmer County),|1.3 inches at Dimmitt (Castro County), and|1.1 inches at Abernathy (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 26, 5:46 AM CST, 3 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 546 AM CST Wed Jan 26 2022 .AVIATION... An upper level storm system will bring a risk of IFR and snow accumulations to the region today. At present, the track of the upper low appears to suggest the best snow chance will remain at the KPVW/KCDS terminals decreasing to the south. We will probably see flight categories bouncing through the day though VFR is not recommended. In addition, in-cloud icing looks to be a a threat and has been reported in the KLBB TRACON. Until skies start to scatter out late this afternoon, the worst icing may very well be located around the approach vectoring heights. && .PREV DISCUSSION... /issued 305 AM CST Wed Jan 26 2022/ SHORT TERM... Early morning water vapor imagery as of 08z shows our storm system currently located over northwestern NM. Still expect the center of this upper level low to deepen as it approaches the forecast area and move across the southern Texas Panhandle this afternoon. Overall forecast thinking has not changed much from the day shift except to limit the time and aerial extent of the freezing drizzle mention. The 00z sounding from AMA showed the entire column below freezing hence at least for our northern areas this should be an all snow event. This has been working out so far as a band of precipitation across the southern Texas Panhandle has been producing light snow with no observable freezing drizzle from the camera in Friona. Farther south the picture is a bit blurrier as the column is saturated at temperatures of -10 C or warmer. This will limit the amount of ice nucleation and hence if precipitation were to develop it may very well start out as some light freezing drizzle due to the lack of ice crystals. Therefore have generally kept the mention of freezing drizzle to the southern half of the forecast area. As the upper level low approaches the region late this morning dynamic lift will increase, leading to a cooling/moistening of the column at cooler temperatures and hence snow would be the main precipitation type by this afternoon. Model guidance does continue to show some drier air around 700 mb with saturated conditions above/below this level. This may allow for a seeder feeder mechanism to develop leading to more localized areas of slightly heavier snowfall. Based on the track of the low it still appears that the southern Texas Panhandle will see the highest accumulating snowfall totals up to two inches as a deformation zone moves across this area this afternoon. Farther south precipitation will be much more hit or miss but a trace up to an inch of snowfall still appears possible. Therefore, we will leave the Winter Weather Advisory as is which will remain in effect until 6 pm. Low clouds will remain with us through the day therefore temperatures will struggle to do much warming. Most locations will remain in the 20s except for the far southern Rolling Plains where they may just barely make it back above freezing for an hour or two this afternoon. As the upper level low moves east of our forecast area this evening drier air will move into the forecast area. This will help to dissipate the pesky low clouds leading to clearing skies through the evening. This will allow for more efficient radiational cooling to occur late tonight which will help to rapidly drop the temperatures back into the teens especially where a snowpack exists. Model guidance does show some low clouds/patchy fog developing late tonight however with surface wind speeds expected to remain above 5 kts this would seem to favor low clouds rather than fog. However, if wind speeds do become calm freezing fog would be possible for locations on the Caprock late tonight into early Thursday morning which would lead to patchy slick spots on area roadways. /WCI LONG TERM... The middle and upper atmosphere will dry out rapidly on Thursday in the wake of the departing upper level shortwave. Forecast soundings and cross sections do show a narrow near-surface saturated layer lingering across southern and eastern portions of the CWA on Thursday morning, with low level cloud cover and perhaps a few areas of freezing fog possibly persisting through the morning hours on Thursday across these areas. With subfreezing temperatures areawide, roadways may remain slick leading to possible hazardous travel through much of Thursday morning. There will be a window late Thursday morning into early Thursday afternoon where gradually clearing skies and a modestly increased westerly component to the low level flow may allow temperatures to warm fairly quickly. This opportunity for warming will be brief as a cold front surges southward through the area Thursday afternoon in tandem with another upper shortwave diving southward over CO/NM. Guidance has been trending a bit quicker with the frontal push but with confidence still low on the degree of sunshine and pre-frontal warming Thursday, have stuck with NBM for highs Thursday, however this may need to be adjusted cooler in future forecasts. With the upper shortwave taking the form of a weak open wave, this is still expected to be a dry frontal passage for our area. Beyond Thursday, a relatively large-amplitude upper ridge will build over the western CONUS, slowly shifting eastward through the weekend. Layer thicknesses are progged to steadily increase through late week and will combine with downsloping westerly surface flow to steadily boost high temperatures a bit warmer on Friday, then back above seasonal averages for Saturday and Sunday. Saturday currently looks to be the driest and breeziest day, with elevated fire weather conditions possible for much of the area. A closed upper low will then pass nearby Sunday night through Monday, with dry low levels likely limiting sensible weather impacts to a modest increase in high clouds. Towards the middle of next week, guidance continues to point to large scale upper troughing engulfing much of western North America. This pattern shift shows potential for better moisture and possible precip chances across the southern plains by late next week. /DWK && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST this evening for TXZ021>037-039>042. && 99/99/26
Hazardous Weather Outlook National Weather Service Lubbock TX 326 AM CST Wed Jan 26 2022 TXZ021>044-270930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 326 AM CST Wed Jan 26 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A Winter Weather Advisory is in effect until 6 PM this evening for the South Plains, the far southern Texas Panhandle, and the northern Rolling Plains. Periods of snow and freezing drizzle are expected to overspread these areas and result in hazardous travel conditions throughout the day today. Snow accumulations will range from a trace to around 2 inches, with the highest snowfall totals favored over the far southern Texas Panhandle. Ice accumulations are expected to remain light, but may still result in slippery conditions, especially on bridges and elevated roadways. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures will remain below freezing through mid-morning on Thursday, with slippery and hazardous travel conditions possible before temperatures warm during the day. Beyond Thursday, the probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
7 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994685, 994686, 994682, 994683, 994684, 994679, 994680, 994681.